Blizzard, West Marshall
- When
- March 21, 7:07 AM CST to 6:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
As a cold front passed through the northern Red River Valley during the morning of the 21st, north winds increased, gusting to 35 to 50 mph. Whiteout conditions developed in and south of where the snow band had fallen just a few hours earlier, or over western Marshall and western Polk counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As a cold front passed through the northern Red River Valley during the morning of the 21st, north winds increased, gusting to 35 to 50 mph. Whiteout conditions developed in and south of where the snow band had fallen just a few hours earlier, or over western Marshall and western Polk counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 6:04 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI MAR 21 2014
.UPDATE...
ISSUED AT 703 AM CDT FRI MAR 21 2014
MOSTLY RAIN FELL AT GFK EARLIER THIS MORNING. RADAR SHOWED A BAND OF
SNOW SOUTH OF A LINE FROM WASKISH TO GFK TO NORTH OF VALLEY CITY ND.
PRECIP HAS CHANGED OVER TO SNOW ACROSS ALL OF THE FORECAST AREA.
WINDS WILL INCREASE OVER THE AREA TODAY. NO CHANGES TO THE CURRENT
FORECAST.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 404 AM CDT FRI MAR 21 2014
OPEN UPPER LEVEL SHORT WAVE OVER EASTERN ND WILL MOVE EAST OF THE
FORECAST AREA BY THIS AFTERNOON. WATER VAPOR LOOP INDICATED SHORT
WAVE OVER EASTERN ND WITH DEVELOPMENT MAINLY ON THE MN SIDE. RADAR
WAS SHOWING A NARROW BAND OF SNOW FROM HONEYFORD ND TO WASKISH MN IN
A DEFORMATION ZONE. HEAVIER PRECIPITATION EARLIER OVER NORTHEAST SD HAS
DECREASED IN INTENSITY AND WILL MOVE OVER THE SOUTHERN ZONES EARLY
THIS MORNING IN THE FORM OF LIGHT RAIN THEN CHANGE TO SNOW AFTER
SUNRISE.
PRECIPITABLE WATER RISES TO AROUND HALF AN INCH FOR THIS MORNING EAST
OF UPPER LEVEL TROUGH. WINDS ARE EXPECTED TO INCREASE AND MAY CREATE
NEAR BLIZZARD CONDITIONS OVER THE NORTHERN RED RIVER VALLEY. SO
EXPECT SOME BRIEF REDUCED VISIBILITIES WHEN COLDER AIR MOVES INTO
THE AREA.
RADAR SHOWING PRECIPITATION TO THE WEST WAS DECREASING IN INTENSITY AND WAS
PIVOTING SOUTHWARD. TEMPERATURES EARLIER THIS MORNING WAS SLOWLY
RISING BUT WITH THE SURFACE LOW NEAR MAYVILLE TEMP IN THE NORTHWEST
ZONES WAS STARTING TO FALL.
WILL KEEP ALL WARNING AND ADVISORIES GOING.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 404 AM CDT FRI MAR 21 2014
FOR MON-THU NIGHT...THE PERIOD SHOULD BEGIN WITH TEMPS BELOW
NORMAL...THEN WARMING ABOVE NORMAL BY MIDWEEK. IT SHOULD BE MAINLY
DRY WITH NO MAJOR STORM SYSTEMS EXPECTED...WITH GENERAL NW FLOW
ALOFT AND WARMING MID LEVEL TEMPS BY WED/THU.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 703 AM CDT FRI MAR 21 2014
BAND OF IFR CIGS AND VISIBILITIES EXTENDS EAST WEST ACROSS THE
CENTRAL PART OF THE RED RIVER VALLEY. BAND HAS BEEN SHIFTING SOUTH
THIS MORNING. CLEARING LINE WAS OVER SOUTHERN MAN AND WAS MOVING
SOUTHEAST ABOUT 30 KNOTS. CLEARING LINE SHOULD REACH FAR BY EARLY
AFTERNOON AND GFK BY LATE MORNING. EXPECT VISIBILITIES TO REMAINS
DOWN OVER FAR NORTHERN MN. NORTH WINDS MAY GUST UP TO 40 KNOTS
TODAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-
007-014-015-024-026-028>030-038-039-054.
WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ008-016-
027.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029-030-040.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ002-
003-022>024-027-028.
WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ001-
004>009-013>017.
&&
UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 617 AM CDT FRI MAR 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 617 AM CDT FRI MAR 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND EARLY EVENING A WINTER STORM WARNING IS IN EFFECT ROUGHLY NORTH OF HIGHWAY 2 NORTH AND EAST OF GRAND FORKS UNTIL 7 PM CDT. SNOW AMOUNTS OF 4 TO 7 INCHES WILL BE POSSIBLE MAINLY OVER NORTHERN MINNESOTA. ALSO NORTH WINDS WILL INCREASE WITH GUSTS UP TO 45 MPH. SOME BLOWING AND DRIFTING SNOW WILL BE POSSIBLE MAINLY IN RURAL AREAS TODAY. ELSEWHERE A WINTER WEATHER ADVISORY SURROUNDS THE WINTER STORM WARNING AND IS IN EFFECT NORTH OF A LINE FROM LITCHVILLE NORTH DAKOTA TO PARK RAPIDS UNTIL 7PM CDT. EXPECT AND INCH OR TWO OR TWO OF SNOW AND NORTH WINDS GUSTING UP TO 45 MPH. ALSO A WIND ADVISORY IS IN EFFECT UNTIL UNTIL 7PM CDT FOR THE SOUTHERN RED RIVER VALLEY OR SOUTH OF LINE FROM LITCHVILLE NORTH DAKOTA TO NEAR DETROIT LAKES. EXPECT THE WIND TO BECOME NORTH AND INCREASE WITH GUSTS UP TO 45 MPH FOR TODAY. LOW PRESSURE OVER EASTERN NORTH DAKOTA WILL MOVE TO NEAR CHICAGO BY LATE AFTERNOON. THE LOW PRESSURE SYSTEM WILL PRODUCE SNOW...WIND AND RAIN OVER THE RED RIVER VALLEY FOR TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 AM CDT FRI MAR 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM SNOW NEWFOLDEN 48.36N 96.33W
03/21/2014 E3.0 INCH MARSHALL MN PUBLIC
&&
DKELLENBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 AM CDT FRI MAR 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM SNOW 4 N ARVILLA 47.98N 97.49W
03/21/2014 E6.0 INCH GRAND FORKS ND NWS EMPLOYEE
&&
DKELLENBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 AM CDT FRI MAR 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW GILBY 48.08N 97.47W
03/21/2014 E3.0 INCH GRAND FORKS ND PUBLIC
&&
DKELLENBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 AM CDT FRI MAR 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM SNOW BEMIDJI 47.48N 94.88W
03/21/2014 E3.0 INCH BELTRAMI MN PUBLIC
&&
DKELLENBThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508748, 508749.